IMMUNE-MEDIATED ADALIMUMAB-INDUCED THROMBOCYTOPENIA FOR THE TREATMENT OF ULCERATIVE COLITIS

Authors

  • Sunyoung Lee Department of Medicine, Elmhurst Hospital Center, Icahn School of Medicine at Mount Sinai, Elmhurst, New York, United States of America
  • Michael Chary Icahn School of Medicine at Mount Sinai, New York, New York, United States of America.
  • Ilnaz Salehi Department of Medicine, Elmhurst Hospital Center, Icahn School of Medicine at Mount Sinai, Elmhurst, New York, United States of America
  • Raghav Bansal Division of Gastroenterology, Department of Medicine, Elmhurst Hospital Center, Icahn School of Medicine at Mount Sinai, Elmhurst, New York, United States of America

Keywords:

Ulcerative colitis, Adalimumab, Nil, Thrombocytopenia

Abstract

Objective: Tumor-necrosis factor (TNF)-α inhibitors including adalimumab have been widely used for patients with inflammatory bowel diseases refractory to conventional treatment. Neutropenia is the most common side effect of TNF-α inhibitors, but thrombocytopenia is rarely presented. Few cases have been reported on TNF-α-induced thrombocytopenia, but the pathophysiology has not been fully understood. Herein, we explore the pathophysiology of adalimumab-induced thrombocytopenia through the clinical course and treatment options for a patient that developed thrombocytopenia after administration of adalimumab.

Methods: We report a singular case of a patient with refractory ulcerative colitis who developed retinal hemorrhages due to thrombocytopenia after receiving adalimumab. The patient's platelet count continued to drop despite discontinuation of adalimumab and platelet transfusion administration. Thrombocyopenia stabilized only after receiving intravenous immunoglobulin and prednisone. Laboratory tests identified anti-platelet IgM, but no antibody reactivity was seen against platelets in the presence of adalimumab (anti-platelet-adalimumab complex).

Results: The patient's response to immunosuppressants and lack of antibody against adalimumab-platelet complexes (drug-induced thrombocytopenia or type II hypersensitivity reaction) suggests that adalimumab can induce destruction of platelets through the formation anti-platelet antibodies. This is likely caused by immune system derangement in the setting of a chronic inflammatory state, as seen with ulcerative colitis, including an antigenic mimicry of adalimumab against a surface epitope of platelets or adalimumab-induced T-cell apoptosis.

Conclusion: Physicians are to be aware of a life-threatening complication of adalimumab, immune-mediated thrombocytopenia for the treatment of ulcerative colitis.

 

Downloads

Download data is not yet available.

References

Benucci M, Saviola G, Manfredi M, Sarzi-Puttini P, Atzeni F. Tumor necrosis factors blocking agents: analogies and differences. Acta Biomed 2012;83:72-80.

Peyrin-Biroulet. Tumor necrosis factor inhibitors for inflammatory bowel disease. N Engl J Med 2013;369:2561.

Caramaschi P, Bambara LM, Pieropan S, Tinazzi I, Volpe A, Biasi D. Anti-TNFalpha blockers, autoantibodies and autoimmune diseases. Jt Bone Spine 2009;76:333-42.

Scheinfeld N. A comprehensive review and evaluation of the side effects of the tumor necrosis factor alpha blockers etanercept, infliximab and adalimumab. J Dermatolog Treat 2004;15:280-94.

Bessissow T, Renard M, Hoffman I, Vermeire S, Rutgeerts P, Van Assche G. Review article: non-malignant haematological complications of anti-tumour necrosis factor alpha therapy. Aliment Pharmacol Ther 2012;36:312-23.

Saag KG, Teng GG, Patkar NM, Anuntiyo J, Finney C, Curtis JR, et al. American college of rheumatology. american college of rheumatology 2008 recommendations for the use of nonbiologic and biologic disease-modifying antirheumatic drugs in rheumatoid arthritis. Arthritis Rheum 2008;59:762-84.

Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am 2007;21:685-96.

Andres E, Dali-Youcef N, Serraj K, Zimmer J. Recognition and management of drug-induced cytopenias: the example of idiosyncratic drug-induced thrombocytopenia. Expert Opin Drug Saf 2009;8:183-90.

Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med 2007;357:580-7.

Aster RH, Curtis BR, McFarland JG, Bougie DW. Drug-induced immune thrombocytopenia: pathogenesis, diagnosis, and management. J Thromb Haemost 2009;7:911-8.

Hamaguchi M, Kawahito Y, Ishino H, Yoshida M, Yoshikawa T. A case report of tumor necrosis factor-alpha antibody-induced thrombocytopenia associated with emerging IgM anticardiolipin antibody in patients with scleroderma overlap/rheumatoid arthritis. Clin Rheumatol 2007;26:988-90.

Von Drygalski A, Curtis BR, Bougie DW, McFarland JG, Ahl S, Limbu I, et al. Vancomycin-induced immune thrombocytopenia. N Engl J Med 2007;356:904-10.

Bougie DW, Benito AI, Sanchez-Abarca LI, Torres R, Birenbaum J, Aster RH. Acute thrombocytopenia caused by sensitivity to the glucuronide conjugate of acetaminophen. Blood 2007;109:3608-9.

Cuker A, Coles AJ, Sullivan H, Fox E, Goldberg M, Oyuela P, et al. A distinctive form of immune thrombocytopenia in a phase 2 study of alemtuzumab for the treatment of relapsing-remitting multiple sclerosis. Blood 2011;118:6299-305.

Zlatanic J, Korelitz BI, Wisch N, Kim P, Ammirati M, Schwarz S, et al. Inflammatory bowel disease and immune thrombocytopenic purpura: is there a correlation? Am J Gastroenterol 1997;92:2285-8.

Published

01-07-2015

How to Cite

Lee, S., M. Chary, I. Salehi, and R. Bansal. “IMMUNE-MEDIATED ADALIMUMAB-INDUCED THROMBOCYTOPENIA FOR THE TREATMENT OF ULCERATIVE COLITIS”. International Journal of Pharmacy and Pharmaceutical Sciences, vol. 7, no. 7, July 2015, pp. 456-8, https://www.innovareacademics.in/journals/index.php/ijpps/article/view/5351.

Issue

Section

Case Study(s)